TSU, Mie Pref. – Mie University Hospital acknowledged Tuesday it was responsible for the death of a man who died from an overdose of insulin in September.
“We deeply apologize to the patient and his family,” Shigeki Kuzuhara, head of the public hospital, said at a news conference.
The hospital said the patient, who was being treated for a brain hemorrhage caused by high blood pressure, was administered 40 times the amount of insulin he was supposed to receive because a nurse had mistaken a doctor’s instruction.
The hospital reported the death to Mie Prefectural Police as a medical accident. Police said they have begun investigating the case on suspicion of professional negligence resulting in death.
According to the hospital, the patient had been treated there for several years for high blood pressure and diabetes. He was hospitalized last month after suffering a brain hemorrhage.
The man was initially given insulin shots, but because his condition did not improve, an intern decided some 10 days later to administer insulin through an intravenous drip, the hospital said.
The hospital said the doctor instructed a nurse to administer 0.1 ml of insulin an hour, but the nurse mistook the instruction to mean 4 ml an hour. The patient died the next day after his blood pressure plunged, it said.
Another male patient died at Mie University Hospital in October 2000 after being given the wrong type of blood in a transfusion.